Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

June 30, 2016Grant County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 30, 2016, 4:36 PM CDT for Grant County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 4:36 PM CDT (21:36 UTC)
Expired
Jun 30, 2016, 5:15 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI

County Grant County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS83 KARX 302136
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT THU JUN 30 2016

WIZ061-302215-
GRANT-
436 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GRANT
COUNTY...

AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MUSCODA TO NEAR BOSCOBEL. MOVEMENT
WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOSCOBEL...FENNIMORE...MUSCODA...PRESTON...MONTFORT...ORION...
HICKORY GROVE...BLUE RIVER...WOODMAN...HIGHWAY 61 AND COUNTY T...
BOYDTOWN...COUNTY ROADS K AND T AND RED OAK RIDGE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4307 9088 4309 9083 4311 9080 4312 9076
      4313 9074 4316 9066 4317 9067 4318 9063
      4318 9061 4320 9058 4321 9054 4320 9043
      4295 9043 4293 9051
TIME...MOT...LOC 2136Z 280DEG 27KT 4321 9038 4308 9070 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:16 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 3:16 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 PM CDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 316 PM CDT Thu Jun 30 2016

Currently as of 20Z...Water vapor loop and RAP 500mb height analysis
showed upper ridging over the western U.S. into eastern Alberta,
while a fairly potent trough was dropping south through MN. A cold
front associated with this trough has progressed through much of the
forecast area. The combination of DPVA from the upper trough, 500-
1000 J/kg of MLCAPE and no CIN ahead of the cold front, some mid
level frontogenesis and precipitable water in the 1.3-1.5 inch range
has supported numerous showers and thunderstorms across much of the
forecast area this afternoon. Weak shear of 20-30 kt has promoted
some of the storms to produce wind gusts to 45 mph along with small
hail. Some pockets of heavy rain too, especially from Winona to
Onalaska where training of storms took place to produce 1-2 inches.
In the wake of this rain, it looks more like September with cellular
cumulus/stratocumulus, a brisk north wind and temperatures in the
upper 50s/low 60s. This is all associated with high pressure
dropping south out of Saskatchewan. 850mb temps drop to as low as 2-
4C across eastern Saskatchewan and northwest Ontario.

The combination of the upper trough and cold front continuing to
push southeast through the evening, and loss of daytime heating
dropping the MLCAPE, will help to get the lingering showers and
thunderstorms out of the forecast area by 03Z. Clouds should also be
on the clearing trend, though it is possible for some of the
stratocumulus over northern MN will sink south across the area
through the night. These off and on clouds, combined with a
persistent light northerly breeze should keep temperatures from
bottoming too far tonight, despite being in a cold advection regime.
Blend of guidance suggesting lows in the 50s seems reasonable with
the typical cold spots in WI dropping into the upper 40s. Some
patchy fog could develop in river valleys as a result of this cooler
air and recent rain, mainly in the more sheltered tributaries. Too
much wind looks to exist above the valley floor to promote fog in
the Mississippi River valley.

The area of Canadian High pressure will build into the forecast area
on Friday. With 850mb temps progged at only 6-8C, temperatures will
only top out in the low to mid 70s despite plenty of sun.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM CDT Thu Jun 30 2016

Chilly night remains on target for Friday night with High pressure
overhead, clear skies, light winds and very low precipitable water
for this time of year...around 0.5 inch. Continued to stay on the
low side of guidance, which drops the typical cold spots in WI into
the low to mid 40s. Given the recent rain from today, valleys should
see fog. The only question for the Mississippi River valley is
temperature/dewpoint spreads look to be fairly high going into the
evening, and with the long day length it might be tough to fully fog
the valley. Nevertheless something to watch closely, especially for
aviation purposes.

Upper flow regime continues to feature northwest flow through the
weekend followed by some ridging building overhead for Monday
through Tuesday. Subsidence in this flow pattern should promote
persistent high pressure at the surface, which is depicted nicely in
model progs. As such, most model QPF progs keep the area dry pretty
much through Tuesday. Note that a southern stream shortwave
currently in Arizona remains depicted to cross Kansas through
Illinois Sunday through Monday. However, models have shifted forcing
and the QPF for the system farther south, which make sense given the
track and likely storms with it intercepting northward moisture
return. Temperatures will gradual rise through the weekend and into
the 4th of July due to diurnal warming modification and
evapotranspiration.

Upper flow regime turns more southwesterly for the middle and end of
next week as the subtropical heat ridge begins to build over the
central Plains. This means increasing warmth, humidity, and
potential for more shower and thunderstorm activity. Timing such
activity is tough this far out and thus chances exist Tue night
through Thursday. Given the pattern developing we will probably need
to watch nocturnal MCS development and potential for heavy
rain/severe weather. Temperatures should top out in the 80s for
highs, perhaps even reaching 90 in some locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM CDT Thu Jun 30 2016

Primary aviation concern will be passage of a cold front this
afternoon and associated thunderstorms. Line of thunderstorms from
KMJQ to KMDZ as of 30.1730Z will move southeastward around 25 kts
through this afternoon and evening. IFR ceilings/visibility
possible with the strongest storms, otherwise a reduction to at
least MVFR is likely at KRST/KLSE. Thunderstorm wind gusts up to
30 kts expected, possibly stronger. Will focus on a two hour
period at both TAF airfields, from 30.19Z to 30.21Z at KRST and
from 30.20Z to 30.22Z at KLSE. A return to VFR conditions is
expected after thunderstorms pass with scattered clouds and a wind
shift to the northwest.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ROGERS
Hazardous weather outlook, Jun 30, 12:08 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT THU JUN 30 2016

MNZ079-086-087-094-WIZ017-029-032-011300-
WABASHA-DODGE-OLMSTED-MOWER-TAYLOR-CLARK-BUFFALO-
1208 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
SOUTHEAST MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING. A FEW OF
THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY INTO WEDNESDAY. IT IS TOO EARLY
TO DISCERN THE POTENTIAL FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY REPORTS OF HAIL OR
STRONG WINDS ARE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-011300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WINONA-FILLMORE-HOUSTON-TREMPEALEAU-JACKSON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1208 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. MOST STORMS ARE
EXPECTED TO ONLY PRODUCE SMALL HAIL...GUSTY WINDS AND FREQUENT
LIGHTNING. HOWEVER...THERE IS A CHANCE FOR LARGE HAIL AND
DAMAGING WINDS WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN SUNDAY NIGHT INTO MONDAY...AND ACROSS THE AREA TUESDAY
INTO WEDNESDAY. IT IS TOO EARLY TO DISCERN THE POTENTIAL FOR
SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY REPORTS OF HAIL OR
STRONG WINDS ARE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Local storm report, Jun 30, 3:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     VIROQUA                 43.56N 90.89W
06/30/2016  M54 MPH          VERNON             WI   AWOS

&&

MAH
Local storm report, Jun 30, 3:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     VIROQUA                 43.56N 90.89W
06/30/2016                   VERNON             WI   LAW ENFORCEMENT

            TREES AND POWER LINES REPORTED DOWN IN VIROQUA.

&&

MAH
Local storm report, Jun 30, 4:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       3 ENE WESTBY            43.67N 90.81W
06/30/2016  M1.18 INCH       VERNON             WI   CO-OP OBSERVER

            ONE HOUR TOTAL OF 1.18 INCHES OF RAIN.

&&

MAH
Local storm report, Jun 30, 4:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     LA CROSSE               43.83N 91.23W
06/30/2016                   LA CROSSE          WI   LAW ENFORCEMENT

            TREE UPROOTED ON MAIN ST BETWEEN 21ST AND 22ND ST. ALSO A
            TREE DOWN NEAR THE ALPINE INN ON BLISS ROAD.

&&

AJ
Local storm report, Jun 30, 4:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 NE STODDARD           43.68N 91.19W
06/30/2016                   VERNON             WI   PUBLIC

            ONE TREE AND LARGE LIMBS AND BRANCHES DOWN. PEA SIZE
            HAIL. OVER 1 INCH OF RAIN IN 45 MINTUES.

&&

MAH
Special weather statement, Jun 30, 4:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT THU JUN 30 2016

WIZ061-302215-
GRANT-
436 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GRANT
COUNTY...

AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MUSCODA TO NEAR BOSCOBEL. MOVEMENT
WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOSCOBEL...FENNIMORE...MUSCODA...PRESTON...MONTFORT...ORION...
HICKORY GROVE...BLUE RIVER...WOODMAN...HIGHWAY 61 AND COUNTY T...
BOYDTOWN...COUNTY ROADS K AND T AND RED OAK RIDGE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4307 9088 4309 9083 4311 9080 4312 9076
      4313 9074 4316 9066 4317 9067 4318 9063
      4318 9061 4320 9058 4321 9054 4320 9043
      4295 9043 4293 9051
TIME...MOT...LOC 2136Z 280DEG 27KT 4321 9038 4308 9070

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:41 PM CDTSpecial Weather StatementARXBuffalo49 min
Jun 30, 12:59 PM CDTSpecial Weather StatementARXLa Crosse61 min
Jun 30, 1:34 PM CDTSpecial Weather StatementARXTrempealeau41 min
Jun 30, 1:46 PM CDTSpecial Weather StatementARXLa Crosse44 min
Jun 30, 1:59 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Jun 30, 3:28 PM CDTSevere Thunderstorm WarningARXVernon47 min
Jun 30, 3:48 PM CDTSevere Thunderstorm WarningARXCrawford, Richland66 min
Jun 30, 11:52 AM CDTSpecial Weather StatementARXMitchell38 min
Jun 30, 1:05 PM CDTSpecial Weather StatementARXChickasaw, Floyd55 min
Jun 30, 1:26 PM CDTSpecial Weather StatementARXMitchell64 min
Jun 30, 11:22 AM CDTSpecial Weather StatementARXMower38 min
Jun 30, 12:21 PM CDTSpecial Weather StatementARXWinona39 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.